9 doctors weighed in:
Why do most allergy medications make you tired?
9 doctors weighed in

Dr. Efren Rael
Internal Medicine - Allergy & Immunology
5 doctors agree
In brief: Allergy medications
Many factors affect sleep.
1st generation antihistamines, e.g. benadryl, (diphenhydramine) doxepin, etc. get into the brain & can cause sleepiness. The sleep quality may not be the best, as sometimes, the muscles relax, causing obstruction in the upper airways, leading to snoring, retention of carbon dioxide, increased blood pressure in the pulmonary circulation, and more work on the heart.

In brief: Allergy medications
Many factors affect sleep.
1st generation antihistamines, e.g. benadryl, (diphenhydramine) doxepin, etc. get into the brain & can cause sleepiness. The sleep quality may not be the best, as sometimes, the muscles relax, causing obstruction in the upper airways, leading to snoring, retention of carbon dioxide, increased blood pressure in the pulmonary circulation, and more work on the heart.
Dr. Efren Rael
Dr. Efren Rael
Thank
1 comment
Dr. Corey Clay
Note the second generation antihistamines (Zyrtec, Claritin, Allegra) are much less sedating as they do not penetrate brain as well.
Dr. Stephen Kimura
Internal Medicine - Allergy & Immunology
1 doctor agrees
In brief: Cross into brain
Older antihistamines cross the blood brain barrier so can cause nervous system side effects like fatigue or somnolence.
For this reason, the newer antihistamines were developed, that cause less, side effects. These are antihistamines like fexofenadine, Cetirizine and loratidine.

In brief: Cross into brain
Older antihistamines cross the blood brain barrier so can cause nervous system side effects like fatigue or somnolence.
For this reason, the newer antihistamines were developed, that cause less, side effects. These are antihistamines like fexofenadine, Cetirizine and loratidine.
Dr. Stephen Kimura
Dr. Stephen Kimura
Thank
Dr. Lee Perry
Internal Medicine - Allergy & Immunology
In brief: Side effect
This is a side effect of most anti-histamines.
It's due to the medicine's mechanism of action.

In brief: Side effect
This is a side effect of most anti-histamines.
It's due to the medicine's mechanism of action.
Dr. Lee Perry
Dr. Lee Perry
Thank
Get help from a real doctor now
Dr. Arnon Rubin
Board Certified, Internal Medicine
20 years in practice
162K people helped
Continue
108,000 doctors available
Read more answers from doctors